MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C2860
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/18/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2018-00166, 3005168196-2018-00167.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the bronchial artery and pulmonary artery using penumbra coils 400 (pc400s).During the procedure, while attempting to advance a pc400 through a lantern delivery microcatheter (lantern), the physician experienced resistance after advancing the coil approximately ten centimeters into the lantern and the coil would not advance further.After making two unsuccessful attempts, the pc400 was removed.It was reported that the same issue was encountered with the two other pc400s.The procedure was completed using additional coils and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact and the pusher was kinked approximately 1.5 and 5.0 cm from the proximal end of the pusher assembly for the third penumbra coils 400 (pc400) evaluated.The embolization coil was intact with its pusher assembly and the coil winds were offset inside its introducer sheath.Conclusions: evaluation of the first evaluated pc400 revealed that the introducer sheath was ovalized.This type of damage likely occurred due to forceful gripping or handling during advancement.The ovalized introducer sheath may have contributed to the resistance encountered during advancement of this coil.Further evaluation of the returned device revealed that the embolization coil had offset coil winds.This damage may have occurred due to forceful advancement against resistance during the two unsuccessful attempts.Further evaluation of the returned device revealed that the pusher assembly was fractured.This damage was likely incidental and may have occurred while packaging the device for return to penumbra.Evaluation of the second pc400 revealed that the pusher assembly was fractured and the embolization coil was detached from its pusher assembly.The fracture was likely incidental and may have occurred while packaging the device for return.Further evaluation of the returned device revealed that the embolization coil was detached from its pusher assembly.If the two fractured segments are separated and the pull wire is retracted out of the ddt, the embolization coil may detach from its pusher assembly.Since the pc400 was fractured and detached, the root cause to the reported resistance could not be determined.Evaluation of the third pc400 revealed that embolization coil winds were offset inside its introducer sheath.This type of damage likely occurred due to forceful retraction against resistance while being re-sheathed.Further evaluation of the returned device revealed that the pusher assembly was kinked.These kinks were likely incidental and may have occurred while packaging the device for return to penumbra.The root cause of the reported resistance could not be determined.Evaluation of the returned lantern delivery microcatheter (lantern) revealed no visible damage.A 0.025¿ stainless steel mandrel was advanced through the returned lantern and out of the distal tip without an issue.The three returned pc400 were attempted to be advanced through the returned lantern.While attempting to advance the three returned pc400 through the lantern: the first and second pc400 were fractured and, therefore, could not be functionally tested through the lantern.The third pc400 was attempt to be advanced through the lantern.However, resistance was encountered and the pc400 could not be advanced out of its introducer sheath and through the returned lantern.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2018-00166, 3005168196-2018-00167.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7202120
Report Number3005168196-2018-00168
Device Sequence Number840664
Product Code HCG
UDI-Device Identifier00814548011981
UDI-Public00814548011981
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/08/2024
Device Catalogue Number4002C2860
Device Lot NumberF72784
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/22/2018
Initial Date Received by Manufacturer 12/19/2017
Supplement Date Received by Manufacturer03/20/2018
Initial Report FDA Received Date01/17/2018
Supplement Report FDA Received Date03/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age49 YR